Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 206, NWS Des Moines, IA

August 7, 2013Adair County, Adams County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 7, 2013, 12:43 AM CDT for Adair County, Adams County, Cass County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2013, 12:43 AM CDT (05:43 UTC)
Expired
Aug 7, 2013, 1:15 AM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Adams County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3444 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:55 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 6, 11:55 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CDT TUE AUG 6 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM.../TONIGHT /...
ISSUED AT 323 PM CDT TUE AUG 6 2013

THE FORECAST FOR TONIGHT IS HEAVILY DEPENDENT ON THE PROSPECT OF
THUNDERSTORMS ACROSS THE AREA. SUCH STORMS HAVE YET TO INITIATE...SO
UNFORTUNATELY WE ARE LEFT WITH SEVERAL POSSIBLE SCENARIOS AND A
DIFFICULT TIME PREDICTING WHICH WILL PAN OUT AND WHICH WILL NOT.
CURRENTLY A SYNOPTIC COLD FRONT STRETCHES FROM NORTHEASTERN SD INTO
CENTRAL MN...WITH A PRE FRONTAL TROUGH STRETCHING FROM NORTHEAST NE
ACROSS NORTHWEST IA AND INTO SOUTHERN MN. A LARGE MID/UPPER LEVEL
SPEED MAX IS MOVING ACROSS NORTHERN IA AND ADJACENT STATES AND
SHOULD PROVIDE THE IMPETUS FOR STORMS TO DEVELOP...FIRST TO OUR
NORTHWEST LATE THIS AFTERNOON/EARLY EVENING THEN MOVING EAST OR
SOUTHEAST ACROSS NORTHERN IA AND POSSIBLY INTO CENTRAL IA LATER THIS
EVENING. HOWEVER...INSTABILITY IS SOMEWHAT LIMITED IN THESE AREAS
AND SOME OF THE HI RES MODELS...MOST NOTABLY THE HRRR...ARE FAILING
TO DEVELOP ANY STORMS WHATSOEVER. MEANWHILE...INSTABILITY HAS
INCREASED SIGNIFICANTLY ACROSS SOUTHERN IA THIS AFTERNOON WITH A
DEVELOPING CUMULUS FIELD EVIDENT ON RADAR...HOWEVER NO PRECIPITATION
HAS DEVELOPED AND A 19Z SOUNDING FROM KDVN SHOWS A SUBSTANTIAL
CAPPING INVERSION IN PLACE...PLUS THE FORCING ALOFT IS MORE LIMITED
IN THIS AREA. GIVEN THE MULTIPLE POSSIBLE MODES OF CONVECTIVE
INITIATION BUT RELATIVELY LOW CONFIDENCE...HAVE OPTED TO BROADBRUSH
POPS WITH 40 TO 60 IN MOST OF THE CWA AND THE BEST CHANCES IN THE
NORTH/NORTHEAST. THE NATURE OF THE CONVECTIVE ENVIRONMENT DICTATES
POSSIBLY SIGNIFICANT UPDATES TO THIS FORECAST AS THE AFTERNOON AND
EVENING PROGRESS.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 323 PM CDT TUE AUG 6 2013

SYSTEM WILL DEPART ON WEDNESDAY WITH HIGH PRESSURE BUILDING INTO
THE STATE. WIDESPREAD SUBSIDENCE AND COLD ADVECTION WILL BE
ONGOING DURING THE DAY WITH TRANQUIL WEATHER AND A PLEASANT
CANADIAN AIRMASS OVER THE STATE. THE QUIET WEATHER IS FORECAST TO
PERSIST INTO WEDNESDAY NIGHT WITH COOL TEMPERATURES WITH LIGHT
WINDS AND RELATIVELY CLEAR SKIES. MODELS HAVE SHOWN A SHORT WAVE
MOVING OUT OF THE CENTRAL ROCKIES AND ACROSS THE PLAINS ON
THURSDAY INTO EARLY FRIDAY. MEANWHILE...ANOTHER BOUNDARY WILL BE
DROPPING SOUTHWARD TOWARD THE STATE LATE THURSDAY INTO THURSDAY
NIGHT. THE FIRST SYSTEM PASSING THROUGH THE PLAINS WILL PRODUCE
LIFT INTO WESTERN AND SOUTHERN IOWA BY THURSDAY WITH SOME THREAT
OF LIGHT PCPN IN THOSE AREAS. HOWEVER...THE LIFT WILL BE FIGHTING
DRIER AIR ADVECTING IN FROM THE NORTHEAST. THE LIFT WILL PERSIST
INTO FRIDAY MORNING BEFORE THE WAVE PASSES TO THE EAST.
THEREFORE...THE CHANCES FOR PCPN IN THE SOUTH WILL CONTINUE INTO
FRIDAY MORNING. ALONG THE FRONT TO THE NORTHWEST...SOME LIGHT PCPN
IS ALSO EXPECTED BUT CONVERGENCE ALONG THE FRONT WILL BE
DIMINISHING AS IT PUSHES SOUTH INTO THE STATE THURSDAY NIGHT. THIS
BOUNDARY WILL ALSO HAVE LIMITED MOISTURE AS THE SYSTEM TO THE
SOUTH ABSORBS MOST OF THE RICH GULF AIR HEADING INTO THE REGION.
THEREFORE...THE RAIN THREAT ALONG THE FRONT WILL BE QUITE
ISOLATED. IN GENERAL...THE THREAT FOR RAIN FROM EITHER SYSTEM WILL
BE QUITE LIMITED AND ANY AMOUNTS APPEAR VERY LIGHT AT THIS TIME.

THE WEATHER FOR MUCH OF FRIDAY INTO EARLY SUNDAY APPEARS QUIET
WITH HIGH PRESSURE AND SUBSIDENCE DOMINATING THE WEATHER. THE NEXT
SYSTEM SET TO AFFECT IOWA ARRIVES LATER IN THE WEEKEND WITH THE
12Z MODEL RUNS PUSHING BACK IN TIME JUST A BIT. HAVE CONTINUED
POPS ON SUNDAY AND INTO SUNDAY NIGHT AS THIS SYSTEM DROPS
THROUGH...HOWEVER THE THREAT FOR RAIN DOES NOT LOOK WIDESPREAD AT
THIS TIME. TEMPERATURES WILL REMAIN AT OR BELOW NORMAL FOR THE
DURATION OF THE EXTENDED AS BROAD NORTHWEST FLOW PERSIST.

&&

.AVIATION...07/06Z
ISSUED AT 1152 PM CDT TUE AUG 6 2013

EXPECTING VFR CONDITIONS THROUGH THE TAF PERIOD WITH THE MAIN
CONCERN OF A COLD FRONT MOVING ACROSS OVERNIGHT TONIGHT. WIND
SHIFT TO THE NORTHWEST IS EXPECTED PAST 08Z AND MAY SEE WEAK
MIXING TO ALLOW FOR GUSTS AROUND 15 KNOTS DURING THE AFTERNOON.
HIGH PRESSURE WILL BUILD IN AND DECOUPLE ANY WINDS BY 00Z THURSDAY
OR A BIT SOONER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 6, 11:46 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CDT TUE AUG 6 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-080500-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1146 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT INTO WEDNESDAY
MORNING. LOCALLY BRIEF HEAVY RAIN AND SMALL HAIL MAYBE
POSSIBLE...BUT WILL REMAIN NON SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT
SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER IS LOW AT
THIS TIME.

THUNDERSTORMS ARE AGAIN POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY
NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 6, 8:48 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
848 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 W MONROE              41.52N 93.14W
08/06/2013  E2.50 INCH       JASPER             IA   PUBLIC

            SIZE ESTIMATED FROM PHOTO UPLOADED TO SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

SKOW
Special weather statement, Aug 6, 9:25 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
925 PM CDT TUE AUG 6 2013

IAZ074-070300-
MARION-
925 PM CDT TUE AUG 6 2013

...SMALL HAIL POSSIBLE JUST SOUTH AND EAST OF DES MOINES...

AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL MARION COUNTY...MOVING EAST AT
20 MPH.

UP TO PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND BRIEF MODERATE
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  KNOXVILLE...PLEASANTVILLE

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SMALL
Local storm report, Aug 6, 9:38 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
938 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             5 NE SWAN               41.51N 93.23W
08/06/2013  E1.25 INCH       JASPER             IA   PUBLIC

            WINDS ESTIMATED GREATER THAN 60 MPH AS WELL.

0710 PM     HAIL             2 W MONROE              41.52N 93.14W
08/06/2013  E2.50 INCH       JASPER             IA   PUBLIC

            SIZE ESTIMATED FROM PHOTO UPLOADED TO SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

0715 PM     HAIL             3 NNW MONROE            41.56N 93.14W
08/06/2013  E1.00 INCH       JASPER             IA   PUBLIC

0715 PM     HAIL             MONROE                  41.52N 93.10W
08/06/2013  M2.00 INCH       JASPER             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0717 PM     HAIL             MONROE                  41.52N 93.10W
08/06/2013  E1.00 INCH       JASPER             IA   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL

&&

SKOW
Special weather statement, Aug 6, 10:28 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT TUE AUG 6 2013

IAZ061-074-070400-
JASPER-MARION-
1028 PM CDT TUE AUG 6 2013

...HAIL OVER SOUTHERN JASPER COUNTY...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL JASPER COUNTY...MOVING
EAST AT 35 MPH.

UP TO PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND BRIEF MODERATE
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  REASNOR...            SULLY...              LYNNVILLE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SMALL
Special weather statement, Aug 7, 12:17 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1217 AM CDT WED AUG 7 2013

IAZ074-075-070615-
MAHASKA-MARION-
1217 AM CDT WED AUG 7 2013

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF OSKALOOSA...MOVING NORTHEAST AT
25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HARVEY...             LEIGHTON...           BEACON...
  UNIVERSITY PARK...    OSKALOOSA...          NEW SHARON...
  KEOMAH VILLAGE...     ROSE HILL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AWB
Special weather statement, Aug 7, 12:24 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 AM CDT WED AUG 7 2013

IAZ060>062-073>075-070630-
JASPER-MAHASKA-MARION-POLK-POWESHIEK-WARREN-
1224 AM CDT WED AUG 7 2013

...LINE OF THUNDERSTORMS CAPABLE OF SMALL HAIL...

AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF NEWTON TO 24 MILES SOUTHWEST OF NEWTON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  RUNNELLS...           PRAIRIE CITY...       SWAN...
  LAMBS GROVE...        NEWTON AIRPORT...     NEWTON...
  MONROE...             REASNOR...            KELLOGG...
  LAKE RED ROCK...      OAKLAND ACRES...      GRINNELL AIRPORT...
  SULLY...              GRINNELL...           PELLA AIRPORT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:07 PM CDTSevere Thunderstorm WarningDMXJasper53 min
Aug 7, 12:44 AM CDTSevere Thunderstorm WarningDMXMahaska46 min
Aug 7, 1:14 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union46 min
Aug 7, 1:27 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.